- Health Library
- Research a Disease or Condition
- Lookup a Symptom
- Learn About a Test
- Prepare for a Surgery or Procedure
- What to do After Being Discharged
- Self-Care Instructions
- Questions to Ask Your Doctor
- Nutrition, Vitamins & Special Diets
|•||Memorial Neuroscience Center|
|•||Division of Neurology at Joe DiMaggio Children's Hospital|
|•||Find A Physician|
|•||Subscribe to our Health-e-News|
Neuropathy secondary to drugs
Neuropathy secondary to drugs is a loss of sensation or movement in a part of the body due to nerve damage from a certain medicine.
The damage is caused by the toxic effects of certain medications on the peripheral nerves (nerves that are not in the brain or spinal cord). There may be damage to the axon part of the nerve cell, which interferes with nerve signals.
Most commonly, many nerves are involved (polyneuropathy). This usually causes sensation changes that begin in the outside parts of the body (distal) and move toward the center of the body (proximal). There may also be changes in movement, such as weakness.
Many medications may affect the development of neuropathy, including:
- Heart or blood pressure medications
- Drugs used to fight cancer
- Drugs used to fight infections
- Drugs used to treat autoimmune disease
- Drugs used to treat skin conditions (Dapsone)
- Anticonvulsants (phenytoin)
- Anti-alcohol drugs (disulfiram)
- Drugs to fight HIV
- Didanosine (Videx)
- Stavudine (Zerit)
- Zalcitabine (Hivid)
Sensation changes usually begin in the feet or hands and move inward.
Exams and Tests
A brain and nervous system examination will be done.
Other tests include:
Treatment is based on the symptoms and how severe they are. The medication causing the neuropathy may be stopped, reduced in dose, or changed to another medication. (Never change any medication without first talking to your health care provider).
The following medications may be used to control pain:
- Over-the-counter pain relievers may be helpful for mild pain (neuralgia).
- Phenytoin, carbamazepine, gabapentin, pregabalin, duloxetine, or tricyclic antidepressants such as nortriptyline may reduce the stabbing pains some people experience.
- Opiate pain relievers, such as morphine or fentanyl, may be needed to control severe pain.
Whenever possible, avoid or reduce medication use to lessen the risk of side effects.
If you have lost sensation, you may need to take safety measures to avoid injury.
Many people can partially or fully return to their normal function. The disorder does not usually cause life-threatening complications, but it can be uncomfortable or disabling.
- Inability to function at work or home because of permanent loss of sensation
- Pain with tingling in the area of the nerve injury
- Permanent loss of sensation (or rarely, movement) in an area
When to Contact a Medical Professional
Call your health care provider if you have a loss of sensation or movement of any area of the body while taking any medication.
Your health care provider will closely monitor your treatment with any medication that may cause neuropathy. The goal is to keep the proper blood level of medication needed to control the disease and its symptoms while preventing the medication from reaching toxic levels.
Weimer LH, Sachdev N. Update on medication-induced peripheral neuropathy. Curr Neurol Neurosci Rep. 2009;9(1):69-75.
Harati Y, Bosch EP. Disorders of peripheral nerves. In: Bradley WG, Daroff RB, Fenichel GM, Jankovic J, eds. Neurology in Clinical Practice. 5th ed. Philadelphia, Pa: Butterworth-Heinemann Elsevier; 2008:chap 80.
Shy M. Peripheral neuropathies. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 446.
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by Joseph V. Campellone, MD, Division of Neurology, Cooper University Hospital, Camden, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.